Texas, 2008

Strong Wind in Texas, January 31, 2008

January 31, 2008 · NWS EWX · 3 events in 3 counties and zones

A cold front moved through South Central Texas on January 31, 2008 causing strong, gusty winds during the day. Several locations incurred damage from these winds.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$265,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved through South Central Texas on January 31, 2008 causing strong, gusty winds during the day. Several locations incurred damage from these winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 31, 11:19 AM CST, 41 minutes earlier.

Area forecast discussion, Jan 31, 11:19 AM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1119 AM CST THU JAN 31 2008

.AVIATION...
OTHER THAN CLEAR SKIES WITH A FEW CIRRUS CLOUDS RETUNING FRIDAY,
BLUSTERY NORTHWEST WINDS WILL CONTINUE TO GUST UP TO 35 KTS THIS
AFTERNOON. BY 00Z GUSTINESS STOPS AND WIND SPEEDS DROP TO 5 TO 10
KTS. THE SURFACE HIGH SETTLES OVER SOUTH TEXAS LATE TONIGHT
CAUSING WINDS TO GO CALM. BY MIDDAY FRIDAY LIGHT SOUTHERLY WINDS
WILL RETURN.

&&

.PREV DISCUSSION... /ISSUED 1050 AM CST THU JAN 31 2008/

UPDATE...AREA HAD CLEARED THIS MORNING UNDER A VERY DYNAMICALLY
SUBSIDENT NORTHWEST TO WEST FLOW ALOFT. STRONG NORTHWEST WINDS
HAD MIXED DOWN AND ARE CURRENTLY AVERAGING 20 KTS SUSTAINED
WITH GUSTS TO AS HIGH AS OVER 40 MPH OVER WESTERN SECTIONS OF
THE CWA. HUMIDITIES ARE ALREADY VERY LOW AND EXPECTED TO GO
LOWER STILL LATER THIS AFTERNOON.

FIRE WEATHER...INITIAL THOUGHTS ARE FOR A NEW FIRE WEATHER
WATCH FOR LATE MORNING THROUGH MUCH OF THE AFTERNOON TOMORROW
ACROSS MUCH OF THE AREA AS RETURN SOUTHERLY FLOW COMBINES
WITH A DRY..MIXED LAYER WEST SOUTHWEST FLOW ALOFT. SPECIFIC
COUNTIES AND TIMING WILL BE RELEASED WITH A NEW RED FLAG WARNING
PRODUCT WITH THE NEW SET OF AFTERNOON ZONES BY MID AFTERNOON. A
WIND ADVISORY FOR TOMORROW WILL NOT BE ISSUED AT THIS TIME AS WIND
ADVISORY CRITERIA NOT EXPECTED TO BE MET.

PREV DISCUSSION... /ISSUED 534 AM CST THU JAN 31 2008/

AVIATION...
LIFR CIGS AND CONVECTION ARE QUICKLY CLEARING INTO AREAS EAST OF
I-35 WITH LIGHTING PUSHING EAST OF THE AUS VCNTY BY 12Z. REPLACING
THIS IS STRONG NW WINDS OF 20 TO 30 KTS AND VFR CONDITIONS. GUSTY
WINDS WERE REPORTED IN THE MORNING SOUNDING SUGGESTING SOME LLWS
AT DRT FOR AN HOUR OR TWO. THE HIGHEST GUSTS MAY HOLD OFF UNTIL
AROUND 16Z FOR EASTERN TERMINALS AS THE BASE OF THE MID-LEVEL
TROUGH GETS FARTHER EAST. GUSTS SHOULD CEASE BY SUNSET WITH
SUSTAINED 10-14 KT WINDS LINGERING INTO THE EARLY EVENING.

PREV DISCUSSION... /ISSUED 411 AM CST THU JAN 31 2008/

DISCUSSION...
TODAY AND TONIGHT...LINE OF CONVECTION DEVELOPING RAPIDLY ACROSS THE FAR
NRN CWA THIS MORNING WITH STREAMER SHOWERS OUT AHEAD OF THE LINE.
WINDS ALREADY SHIFTING ACROSS THE WESTERN CWA WITH A PRE-FRONTAL
TROF. WILL SEE A GOOD CHANCE OF SHOWERS/THUNDERSTORMS ACROSS THE
EASTERN CWA THIS MORNING...THEN VERY DRY WINDY CONDITIONS DEVELOPING
ACROSS THE AREA BY LATE MORNING AND CONVECTION PUSHING OFF TO THE
EAST. WIND ADVISORY AND RED FLAG WARNINGS ARE ALREADY POSTED AND
NO CHANGES TO TIMES NEEDED. WILL ALSO CONTINUE THE MENTION OF BLOWING
DUST THIS AFTERNOON DUE TO THE STRONG WINDS ACROSS WEST TX. CLEAR
AND COLD TONIGHT AS STRONG RADIATIONAL COOLING OCCURS ONCE WINDS
DIMINISH THIS EVENING. A WIDESPREAD FREEZE ACROSS THE ENTIRE CWA
AND A HARD FREEZE OVER MUCH OF THE HILL COUNTRY. HAVE AGAIN
UNDERCUT MAV GUIDANCE TEMPS BY 3 TO 5 DEGREES.

FRIDAY AND INTO THE WEEKEND...BRISK WESTERLY FLOW ALOFT WILL
RESULT IN A QUICK SNAP BACK OF SURFACE WINDS TO THE SOUTHEAST AND
INCREASING TO THE 10 TO 20 MPH RANGE BY FRIDAY AFTERNOON. WILL
SEE HUMIDITIES AND WINDS APPROACH RED FLAG IN THE AFTERNOON ACROSS
THE NRN HILL COUNTRY AND DEW POINTS WILL BE SLOWER TO RECOVER
THERE. WARMER OVER THE WEEKEND AS S-SWLY BREEZES PREVAIL AND HIGHS
WILL REBOUND INTO THE 70S SATURDAY TO NEAR 80 SOUTHWEST BY SUNDAY.
WITH A SHALLOW MOISTURE RETURN OFF THE GULF OVER THE WEEKEND...COULD
SEE A FEW SHOWERS ACROSS THE FAR EASTERN COUNTIES MAINLY IN LATE
NIGHT AND MORNING HOURS.

MONDAY THROUGH WEDNESDAY...MUCH ABOVE NORMAL TEMPS MONDAY AHEAD
OF A COLD FRONT THAT WILL PUSH THRU DURING THE DAY BUT COLDER AIR
WILL LAG TO THE NORTH. AGAIN EXPECT SCATTERED CONVECTION WITH THE
FRONT ON MONDAY AFTERNOON AND EVENING. COOLER AND DRIER TUESDAY
THRU WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              64  31  65  47  72 /   0   0   0   0  -
AUSTIN BERGSTROM INTL AIRPORT  64  24  66  40  71 /   0   0   0   0  -
DEL RIO INTL AIRPORT           63  31  66  45  71 /   0   0   0   0   0
SAN ANTONIO INTL AIRPORT       66  29  66  45  74 /   0   0   0   0  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO...
GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...
KINNEY...LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...
UVALDE...VAL VERDE...WILLIAMSON...WILSON...ZAVALA.

WIND ADVISORY UNTIL 6 PM CST THIS AFTERNOON FOR THE FOLLOWING
COUNTIES: ATASCOSA...BANDERA...BASTROP...BEXAR...BLANCO...BURNET...
CALDWELL...COMAL...DE WITT...DIMMIT...EDWARDS...FAYETTE...FRIO...
GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES...KENDALL...KERR...
KINNEY...LAVACA...LEE...LLANO...MAVERICK...MEDINA...REAL...TRAVIS...
UVALDE...VAL VERDE...WILLIAMSON...WILSON...ZAVALA.

&&

02/06
Hazardous weather outlook, Jan 31, 5:13 AM CST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
513 AM CST THU JAN 31 2008

TXZ171>173-183>194-202>209-217>225-228-011200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
513 AM CST THU JAN 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
A WIND ADVISORY IS IN EFFECT FROM 9 AM TO 6 PM TODAY. A RED FLAG
WARNING IS IN EFFECT FROM 10 AM TO 7 PM. EXPECT GUSTY WINDS UP TO
40 MPH AND VERY LOW RELATIVE HUMIDITIES IN THE TEENS THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
WINDS AND RELATIVE HUMIDITIES COULD APPROACH CRITICAL LEVELS
ACROSS WESTERN AND CENTRAL PORTIONS OF SOUTH CENTRAL TEXAS FRIDAY
AND AGAIN ON TUESDAY. THESE CONDITIONS WILL BE FAVORABLE FOR THE
SPREAD OF FIRE.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 strong wind. Local standard time, as filed.

Strong Wind, Bexar

When
January 31, 12:00 PM CST to 3:00 PM CST
Where
Bexar forecast zone
Measured
38 kt (44 mph) measured gust
Property damage
$250,000
Reported by
Broadcast Media
Coordinates
29.449, -98.520 (the zone’s center; the record gives no point)

Portions of the roof were blown off of the University of Texas Health Science Center School of Nursing on Floyd Curl Drive in San Antonio. In addition, there were several grass fires in the county one of which caused firefighters to evacuate some elderly people in San Antonio.

Strong Wind, Guadalupe

When
January 31, 12:00 PM CST to 4:00 PM CST
Where
Guadalupe forecast zone
Measured
40 kt (46 mph) measured gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
29.583, -97.949 (the zone’s center; the record gives no point)

A large patch of roof shingles were blown off the roof of the National Weather Service Weather Forecast Office Austin/San Antonio. There were large tree limbs down in McQueeney.

Strong Wind, Williamson

When
January 31, 12:00 PM CST to 4:00 PM CST
Where
Williamson forecast zone
Measured
34 kt (39 mph) measured gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
30.648, -97.601 (the zone’s center; the record gives no point)

The porch roof peeled off a mobile home which then caused the main roof of the home to peel back. The home was located on Baker Lane just outside of Leander. There was also a large grass fire which started just after noon near FM 1431 and Sam Bass Road causing the closure of eastbound FM 1431 at Raley Road.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78163, 78165, 78167.